Alert archive / New Mexico / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 49, NWS Midland/Odessa, TX

May 19, 2023Lea County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 19, 2023, 5:26 PM MDT for Lea County, New Mexico. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2023, 5:26 PM MDT (23:26 UTC)
Expired
May 19, 2023, 6:30 PM MDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Lea County, NM

The radar

The Lubbock radar (KLBB), 125 km from the middle of the area, began a volume at 23:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 361 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
361 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

662 
WUUS54 KMAF 192326
SVRMAF
NMC025-200030-
/O.NEW.KMAF.SV.W.0049.230519T2326Z-230520T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
526 PM MDT Fri May 19 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Lea County in southeastern New Mexico...

* Until 630 PM MDT.

* At 525 PM MDT, a severe thunderstorm was located 7 miles southeast
  of Milnesand, or 24 miles north of Tatum, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3322 10306 3357 10334 3357 10305
TIME...MOT...LOC 2325Z 314DEG 26KT 3360 10322 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16
1 follow-up statement
076 
WWUS54 KMAF 192347
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
547 PM MDT Fri May 19 2023

NMC025-200030-
/O.CON.KMAF.SV.W.0049.000000T0000Z-230520T0030Z/
Lea NM-
547 PM MDT Fri May 19 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR NORTHEASTERN LEA COUNTY...

At 546 PM MDT, a severe thunderstorm was located 9 miles south of
Bledsoe, or 21 miles northeast of Tatum, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
northeastern Lea County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3322 10306 3357 10329 3357 10305
TIME...MOT...LOC 2346Z 314DEG 26KT 3349 10308 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 12:55 PM MDT, 4 hours 31 minutes earlier.

Area forecast discussion, May 19, 12:55 PM MDT, 4 hours 31 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
155 PM CDT Fri May 19 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Saturday night)
Issued at 140 PM CDT Fri May 19 2023

WV imagery shows the upper trough over the Gulf of California,
leaving West Texas and Southeast New Mexico under southwest flow
aloft.  At the surface, a cold front has pushed to south of the
Pecos, but the colder air has hung up diurnally as expected, and
compressional warming ahead of the front should add a few degrees
onto current temps before the afternoon is out. Vis sat imagery
shows a respectable cu field going up along the front, w/forecast
soundings filling in behind it over the next couple of hours.  Also
present on WV imagery is an upper jet moving into West Texas, the
left front quadrant of which will be over Southeast New Mexico this
afternoon.  Mesoanalysis shows deep layer shear 30-40kts along and
north of I-20, as well as Presidio Valley/Big Bend Area.  Mid-level
lapse rates are 7 C/km or better over all but northern Lea County.
Finally, the 88D shows the first convective initiation going up in
the lee of the Davis Mountains.

All this is setting the stage for widespread convection later this
afternoon/evening, with a few supercells and attendant large
hail/damaging winds.  Storm motion is slow enough for some localized
flooding, as well.  Convection should generally develop southwest
overnight with the front, with overnight lows down to right around
normal.  NAM/GFS soundings forecast PWATS overnight at KMAF up to
1.45"/1.32", respectively. Climatological max is 1.36". So, as
severe activity winds down overnight, localized flash flooding
could be of concern.

Saturday, best chances of rain will be over the Davis Mountains/Big
Bend Area invof the front, tapering off in the northeast CWA.
Temperatures will be ridiculously below normal for late May, but
with a big spread among the deterministic solutions.  Considering
expected rainfall and a widespread stratus field, we'll undercut the
NBM just a skosh, for highs Saturday ~ 15-17F below normal.

&&

.LONG TERM...
(Sunday through Thursday)
Issued at 140 PM CDT Fri May 19 2023

The southern High Plains will be under short wave ridging to start
the long term portion of the forecast, then transitioning to
southwest flow as we get later in the week. There will be a chance
of mainly diurnal showers and thunderstorms each day, primarily
across the higher terrain and adjacent plains as well as the
northern Permian Basin. Temperatures Sunday will be a bit below
normal, but with a return to ridging aloft, thicknesses will rise
and temperatures will warm into the upper 70s at higher elevations
in the mountains to near 102 at Rio Grande Village in Big Bend
National Park. Lows in the 50s to near 70 are also expected. All
in all, not a bad forecast, but we could use rain in areas that
haven't seen much in quite some time. -bc

&&

.AVIATION...
(18Z TAFS)
Issued at 1107 AM CDT Fri May 19 2023

Mesoanalysis shows the front moving into the panhandles, with
surface winds already veering at northern terminals. Expect these
winds to increase through tonight. Forecast soundings develop a
widespread cu field early, w/bases 4.5-7 kft AGL. Convection is
possible, and will be amended in as needed. Late tonight, post-
frontal stratus is expected, IFR at most terminals.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               58  73  58  82 /  40  20  20  30
Carlsbad                 59  71  57  82 /  40  40  30  40
Dryden                   66  77  63  82 /  10  50  40  30
Fort Stockton            61  71  59  82 /  30  50  30  40
Guadalupe Pass           54  65  56  77 /  30  50  30  40
Hobbs                    55  71  55  80 /  30  20  20  30
Marfa                    56  72  50  79 /  10  60  40  50
Midland Intl Airport     58  70  58  81 /  30  20  20  30
Odessa                   59  70  60  81 /  30  30  20  30
Wink                     60  70  58  83 /  30  30  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....70
AVIATION...44
Hazardous weather outlook, May 19, 2:24 PM MDT, 3 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
324 PM CDT Fri May 19 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-202030-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
324 PM CDT Fri May 19 2023 /224 PM MDT Fri May 19 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening,
mainly in the eastern Permian Basin and the Western Low Rolling
Plains of west Texas and the southeastern New Mexico plains. Any
severe storms that do develop will be accompanied by large hail and
damaging winds. Heavy rainfall may also result in flash flooding.
Last, frequent lightning can be expected in and near any
thunderstorm. Severe Thunderstorm Watch number 229 has been issued
for the southern Permian Basin and Trans Pecos.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 19, 4:43 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
543 PM CDT FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             5 WNW MIDLAND           32.02N 102.17W
05/19/2023  E1.75 INCH       MIDLAND            TX   NWS EMPLOYEE

&&
Local storm report, May 19, 4:44 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             3 NW MIDLAND            32.04N 102.11W
05/19/2023  E1.00 INCH       MIDLAND            TX   NWS EMPLOYEE

&&
Local storm report, May 19, 4:50 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
550 PM CDT FRI MAY 19 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0541 PM     HAIL             4 SSE WEST ODESSA       31.79N 102.48W
05/19/2023  E1.75 INCH       ECTOR              TX   BROADCAST MEDIA

&&
Special weather statement, May 19, 5:08 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
508 PM MDT Fri May 19 2023

NMZ029-200000-
Northern Lea County NM-
508 PM MDT Fri May 19 2023

...A strong thunderstorm will impact portions of northeastern Lea
County through 600 PM MDT...

At 507 PM MDT, Doppler radar was tracking a strong thunderstorm over
Milnesand, or 27 miles north of Tatum, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tatum, Crossroads, Gladiola and Tatum Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 10305 3330 10306 3317 10333 3357 10346
      3357 10313
TIME...MOT...LOC 2307Z 320DEG 27KT 3366 10333

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Special weather statement, May 19, 5:08 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
608 PM CDT Fri May 19 2023

TXZ051-052-063-200000-
Martin TX-Glasscock TX-Howard TX-
608 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of north central
Glasscock, southwestern Howard and east central Martin Counties
through 700 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lomax, or 11 miles west of Big Spring, moving southeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Lomax, Big Spring Country Club, Elbow and Big Spring
McMahon-Wrinkle Airpark.

This includes Interstate 20 between mile markers 163 and 182.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3218 10174 3229 10170 3227 10140 3202 10150
TIME...MOT...LOC 2308Z 293DEG 12KT 3220 10167

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 19, 5:14 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
614 PM CDT Fri May 19 2023

TXZ046-047-051-052-200000-
Martin TX-Dawson TX-Howard TX-Borden TX-
614 PM CDT Fri May 19 2023

...A strong thunderstorm will impact portions of southwestern Borden,
northwestern Howard, northeastern Martin and southeastern Dawson
Counties through 700 PM CDT...

At 614 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ackerly, moving northeast at 15 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ackerly and Vealmoor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
western Texas.

&&

LAT...LON 3245 10160 3250 10177 3279 10180 3270 10136
TIME...MOT...LOC 2314Z 205DEG 14KT 3253 10165

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 5:28 PM MDTSpecial Weather StatementMAFLea47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.